Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 27, 2017, 1:22 PM CST for Hopkins County, Hunt County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2017, 1:22 PM CST (19:22 UTC)
- Expired
- Feb 27, 2017, 2:00 PM CST
- In force
- 38 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hopkins County, TX, Hunt County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 158 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 1:39 AM CST | Severe Thunderstorm Watch | SPC | 59 days |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 7.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.4
The text
As transmitted.
663
WUUS54 KFWD 271922
SVRFWD
TXC223-231-272000-
/O.NEW.KFWD.SV.W.0028.170227T1922Z-170227T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
122 PM CST MON FEB 27 2017
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
East central Hunt County in north central Texas...
Western Hopkins County in north central Texas...
* Until 200 PM CST.
* At 122 PM CST, a severe thunderstorm was located near Greenville,
moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is possible.
* Locations impacted include...
Greenville, Sulphur Springs, Cumby, Campbell and Lone Oak.
This includes Interstate 30 between mile markers 101 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection get inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3307 9556 3298 9606 3308 9611 3322 9586
3322 9585 3325 9580 3325 9579 3327 9577
3330 9576 3330 9572 3331 9570 3330 9568
TIME...MOT...LOC 1922Z 243DEG 29KT 3305 9603
HAIL...1.00IN
WIND...<50MPH
$$
Hernandez2 follow-up statements
778
WWUS54 KFWD 271945
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
145 PM CST MON FEB 27 2017
TXC231-271954-
/O.CAN.KFWD.SV.W.0028.000000T0000Z-170227T2000Z/
Hunt TX-
145 PM CST MON FEB 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUNT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Hunt County therefore the warning has been cancelled.
LAT...LON 3307 9556 3304 9586 3322 9586 3322 9585
3325 9580 3325 9579 3327 9577 3330 9576
3330 9572 3331 9570 3330 9568
TIME...MOT...LOC 1944Z 243DEG 29KT 3313 9584
$$
TXC223-272000-
/O.CON.KFWD.SV.W.0028.000000T0000Z-170227T2000Z/
Hopkins TX-
145 PM CST MON FEB 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR WESTERN HOPKINS COUNTY...
At 144 PM CST, a severe thunderstorm was located over Cumby, or 8
miles southeast of Commerce, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is possible.
Locations impacted include...
Sulphur Springs and Cumby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows.
&&
LAT...LON 3307 9556 3304 9586 3322 9586 3322 9585
3325 9580 3325 9579 3327 9577 3330 9576
3330 9572 3331 9570 3330 9568
TIME...MOT...LOC 1944Z 243DEG 29KT 3313 9584
HAIL...1.00IN
WIND...<50MPH
$$
Hernandez861
WWUS54 KFWD 271958
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
158 PM CST MON FEB 27 2017
TXC223-272008-
/O.EXP.KFWD.SV.W.0028.000000T0000Z-170227T2000Z/
Hopkins TX-
158 PM CST MON FEB 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HOPKINS COUNTY WILL
EXPIRE AT 200 PM CST...
The storm which prompted the warning has weakened below severe
limits. Therefore the warning will be allowed to expire.
LAT...LON 3307 9556 3304 9586 3322 9586 3322 9585
3325 9580 3325 9579 3327 9577 3330 9576
3330 9572 3331 9570 3330 9568
TIME...MOT...LOC 1958Z 243DEG 29KT 3318 9573
$$
CarlawWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 12:42 PM CST, 40 minutes earlier.
Area forecast discussion, Feb 27, 12:42 PM CST, 40 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 1242 PM CST Mon Feb 27 2017 .AVIATION... Concerns...Thunderstorm chances this afternoon mainly northeast and east of the Metroplex TAF sites. Low ceilings and fog overnight through 18z Tuesday area wide. At 18z...Storms had formed from northwest of DFW to KHQZ and were moving northeast away from the TAF sites. Large hail will become likely with these storms. Ceilings were improving to VFR at Metroplex TAF sites and VFR conditions are expected to mainly prevail through mid evening. Expect MVFR ceilings to move back in around 05z and ceilings will continue to lower into the IFR by 09z. Although not mentioned in the TAFs...ceilings could go down below 500 feet. Expect an improvement to MVFR by 18z Tuesday. At Waco...expect mostly VFR conditions through mid evening with MVFR ceilings around OVC012 expected by 04z. Ceilings will then lower into the IFR and areas of fog are also expected. Ceilings are then expected to fall into the LIFR category 11-16z. 58 && .MESOSCALE UPDATE... An interesting and challenging weather scenario continues to unfold across the region this morning regarding the coverage and placement of strong to severe thunderstorms. Morning surface analysis revealed a wavy warm front extending eastward from a diffuse area of low pressure just north of the Sweetwater area. This warm front, which appears to be nicely demarcated by the 55 degree F isodrosotherm (as well as locally reduced visibilities in fog) continues to gradually push northward near the Red River. To the west, a dryline is sharpening from near Sweetwater to Iraan and into the Big Bend of Texas. In between these two features, a moist and increasingly unstable warm sector is in place. Near-surface mixing ratios on the order of 11-13 g/kg, surmounted by steep mid-level lapse rates on the order of 7-7.5 C/km are resulting in MUCAPE values inching past 1500 J/kg roughly south of the I-20 corridor late this morning. Water vapor loops reveal another key to today's forecast--in the form of an implied east-west oriented jet streak roughly bisecting Texas and associated shortwave trough axis currently nearing North and Central Texas. Lift associated with these features appears to be underway based on the presence of cooling cloud tops and the development of showers and storms across southwestern portions of our CWA. The presence of the aformentioned moderate instability, steep mid-level lapse rates, and a kinematic environment characterized by effective bulk shear values of 40-50 kts will support supercells at least initially elevated above a capping inversion near 850 mb per the 12Z KFWD sounding with large hail (perhaps even some very large hail) as the primary threat. High- resolution guidance suggests convective coverage should remain generally isolated with the greatest risk area to the north of a line from near Waco to Palestine and bounded to the west by US 281...this includes the Metroplex. As daytime heating continues, there is some concern that storms may become surface based. The presence of backed low-level flow in the vicinity of the aformentioned warm front may locally enhance a tornado threat mainly east of a Bonham to Terrell to Athens line. Carlaw && .PREV DISCUSSION... /ISSUED 358 AM CST Mon Feb 27 2017/ No shortage of forecast challenges with the main concern being the potential for strong/severe thunderstorms capable of producing very large hail both today and Tuesday, possibly beginning as early as daybreak today. Widespread cloudiness overspreads the area this morning with abundant low-level moisture in place. Where skies temporarily cleared across our northwestern counties, very low clouds and patchy dense fog have developed. This is in the vicinity of a stalled frontal zone roughly near Highway 380 as of 330am. Would expect low clouds with some patchy drizzle and fog in vicinity of this front through the next few hours before the boundary lifts back to the north later this morning. Broad troughing and southwest flow aloft exists across much of the southern US with a 100+ kt upper jet streak positioned through TX. In addition to the frontal boundary positioned through North TX, a dryline is draped roughly from Wichita Falls to Abilene. Dewpoints remain in the upper 50s and 60s east of the dryline where a potent warm sector airmass is in place. Warm advection will begin increasing this morning as southerly flow strengthens through the low-levels. As this occurs, weak isentropic ascent will overspread much of the warm sector within the capping inversion layer centered around 900mb. If there is sufficient lift within this layer, it will be capable of generating at least isolated elevated thunderstorms given the very steep lapse rates located through the mid-levels. As mentioned above, the main concern today will be the potential for severe thunderstorms capable of producing very large hail, possibly developing as early as daybreak with additional storms possible throughout the afternoon. A very favorable environment for large hail is expected to take shape across most of North and Central Texas as shown by forecast soundings from numerous sources. This environment is characterized by very steep mid- level lapse rates (as much as 8.5 C/km), around 2000 J/kg of MUCAPE, 50-60 kts of deep-layer shear, and wet bulb zero heights around 9 kft agl. Forecast SHIP values of 1.5-2 confirm an environment conducive for storms to produce significant hail. If storms are able to develop and their buoyancy is able to overcome the lack of strong large-scale dynamic ascent, they will become capable of becoming strong to severe rather quickly with the primary convective mode expected to be elevated discrete supercells. While the confidence in the severe potential is high, confidence in the development, timing, and location of storms is rather low. If storms develop, they are expected to be isolated, hence the fairly low PoPs. Latest high-res guidance is pegging various locations for the primary threat, targeting parts of Central TX through the morning hours and transitioning northwards towards I-20 by midday. Trends will need to be closely monitored through the next several hours, but more than likely the location of convective initiation won't be known until it a storm has already begun to develop. If supercells are ongoing this afternoon, it will be possible for them to become surface based as boundary layer warming and weak ascent combine to reduce or eliminate the low-level capping inversion. If this occurs, a low tornado potential can't be ruled out given the shear and buoyancy parameters. In addition, if winds remain backed to the southeast in the vicinity of the frontal boundary as it lifts back to the north, this would be capable of locally enhancing storm-relative helicity through the lowest 1 km. In summary, while storms are not a guarantee to develop today, any storm that does form will have the potential to become severe and capable of producing very large hail. If storms become surface-based this afternoon, a low tornado potential will exist as well. The timing and location of storms is very uncertain and any storms that do form should remain fairly isolated. A similar setup is expected on Tuesday with very steep lapse rates remaining in place as well as a very juicy warm sector with dewpoints in the mid to upper 60s expected east of the dryline once again. The difference will be a strong shortwave trough and associated PV maximum sweeping through the Southern Plains Tuesday afternoon. Given the increased dynamic forcing, the initial thought is that storms would be even more likely on Tuesday afternoon. However, most guidance, especially short-term high-res guidance, is showing a dry forecast due to a strong capping inversion in place on Tuesday afternoon. Given the convective parameters and the stronger forcing, have essentially gone completely against most guidance on Tuesday afternoon and included thunderstorms with chance PoPs for most areas east of the dryline which should once again be positioned across the western portion of the forecast area. The thought is that the stronger forcing and increased low-level warming should be capable of breaking the cap in localized areas allowing at least a couple of isolated strong storms to develop. However, there is uncertainty as to if storms will be able to form ahead of the dryline Tuesday afternoon, but if they do, they will likely be capable of becoming strong to severe. The primary storm mode would be supercells once again with the primary threat being large hail for the same reasons discussed above from Monday's setup. Later Tuesday night and Wednesday morning, the aforementioned shortwave trough will pull a strong cold front through the area. A thin line of storms is possible along what should be a fast-moving cold front as it overtakes the dryline and catches up to the better moisture. The front will surge south pretty quickly, entering our northwest counties a little after midnight and clearing our southeast counties around daybreak Wednesday. Temperatures will be quite a bit cooler Wednesday through the end of the week as cooler and drier air works into the region. While Tuesday's highs should be in the upper 70s and 80s, Wednesday's highs are only expected to reach the 60s. Some near- or sub- freezing low temperatures are possible across rural parts of North TX on Thursday morning. Near-normal temperatures and dry weather are expected through the end of the week before an upper low digs southward across northern Mexico by late Friday. This trough should bring widespread rain to southern TX, but the best moisture supply and forcing is expected to remain mostly to the south of our forecast area. Some isolated showers and a couple storms will be possible over the weekend with chances generally increasing the farther south your location. Extended guidance is actually in fairly good agreement on a stronger frontal passage early next week which could result in additional chances for thunderstorms and much cooler weather for the second week of March. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 78 64 82 53 63 / 40 20 30 40 5 Waco 76 65 81 53 65 / 40 20 30 30 5 Paris 70 62 76 52 63 / 40 20 40 50 10 Denton 76 62 80 50 62 / 30 20 30 40 5 McKinney 73 64 76 53 62 / 40 20 30 50 5 Dallas 78 65 81 54 63 / 40 20 30 40 5 Terrell 76 65 79 54 64 / 40 20 40 40 5 Corsicana 78 65 81 56 65 / 40 20 40 40 10 Temple 76 64 82 54 64 / 30 20 30 30 5 Mineral Wells 80 58 83 47 64 / 20 10 20 20 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 58/90
Hazardous weather outlook, Feb 27, 6:02 AM CST, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 602 AM CST Mon Feb 27 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 602 AM CST Mon Feb 27 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. There is a chance of thunderstorms across most of North Texas today. Not all areas will see storms, but if storms do develop, they could be severe with large hail being the main threat. The threat for storms will be highest along I-35 from Waco into the Metroplex and areas northeast of there. There is an elevated grass fire threat this afternoon across our far western counties where the dryline should be located. This threat will diminish by evening as the dryline retreats westward. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances will continue Tuesday and Tuesday night across most of North Texas with highest chances east of the I-35 corridor. There is a threat for severe thunderstorms on Tuesday afternoon with large hail and damaging winds being the main threat. There will be an elevated grass fire threat Tuesday afternoon west of a Lampasas to Mineral Wells to Gainesville line. The threat for grass fires will continue into Wednesday as north winds increase and become gusty behind a strong cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today across parts of North Texas if storms develop. Dunn
In the hours before
Special weather statement, Feb 27, 12:24 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1224 PM CST MON FEB 27 2017
TXZ103-271915-
Denton TX-
1224 PM CST MON FEB 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DENTON COUNTY UNTIL 115
PM CST...
At 1224 PM CST, Doppler radar was tracking a strong thunderstorm over
Lewisville, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Plano, Carrollton, Frisco, Lewisville, Flower Mound, The Colony,
Corinth, Highland Village, Lake Dallas, Lake Lewisville, Little Elm,
Hickory Creek, Shady Shores, Aubrey, Cross Roads, Hackberry, Hebron,
Oak Point, Lakewood Village and Lincoln Park.
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service in
Fort Worth.
LAT...LON 3303 9684 3306 9707 3322 9702 3341 9687
3341 9684
TIME...MOT...LOC 1824Z 226DEG 23KT 3308 9699
CarlawLocal storm report, Feb 27, 12:26 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1226 PM CST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 11.5 E KAUFMAN 32.58N 96.12W
02/27/2017 E1.25 INCH KAUFMAN TX TRAINED SPOTTER
COUNTY ROAD 108 AND COUNTY ROAD 243Local storm report, Feb 27, 12:45 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 PM CST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HAIL FRISCO 33.15N 96.81W
02/27/2017 E0.88 INCH COLLIN TX AMATEUR RADIO
FM423 AND DEL WEBB BLVDLocal storm report, Feb 27, 12:46 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1246 PM CST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL FRISCO 33.15N 96.81W
02/27/2017 E1.00 INCH COLLIN TX AMATEUR RADIOLocal storm report, Feb 27, 12:52 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1252 PM CST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL FRISCO 33.15N 96.81W
02/27/2017 E1.00 INCH COLLIN TX PUBLIC
MAIN/LEGACYLocal storm report, Feb 27, 12:54 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1254 PM CST MON FEB 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL 2 NW MYRTLE SPRINGS 32.62N 95.95W
02/27/2017 E1.00 INCH VAN ZANDT TX LAW ENFORCEMENT
HWY 64 NR CR 3403The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 6:32 PM CST | Special Weather Statement | FWD | Parker | 28 min |
| Feb 26, 8:27 PM CST | Special Weather Statement | FWD | Tarrant | 33 min |
| Feb 26, 9:04 PM CST | Special Weather Statement | FWD | Dallas | 26 min |
| Feb 26, 10:06 PM CST | Special Weather Statement | FWD | Collin | 24 min |
| Feb 26, 11:06 PM CST | Special Weather Statement | FWD | Collin | 24 min |
| Feb 26, 11:36 PM CST | Special Weather Statement | FWD | Hunt | 24 min |
| Feb 27, 12:01 AM CST | Special Weather Statement | FWD | Hopkins | 59 min |
| Feb 27, 9:41 AM CST | Special Weather Statement | FWD | Erath | 34 min |
| Feb 27, 10:14 AM CST | Severe Thunderstorm Warning | FWD | Ellis, Johnson | 46 min |
| Feb 27, 10:56 AM CST | Severe Thunderstorm Warning | FWD | Ellis | 49 min |
| Feb 27, 11:06 AM CST | Special Weather Statement | FWD | Rains | 24 min |
| Feb 27, 11:34 AM CST | Severe Thunderstorm Warning | FWD | Kaufman | 56 min |
| Feb 27, 12:24 PM CST | Special Weather Statement | FWD | Denton | 51 min |
| Feb 27, 12:26 PM CST | Severe Thunderstorm Warning | FWD | Kaufman, Van Zandt | 64 min |
| Feb 27, 12:43 PM CST | Severe Thunderstorm Warning | FWD | Collin, Denton | 62 min |
| Feb 27, 1:40 PM CST | Special Weather Statement | FWD | Fannin | 35 min |
| Feb 27, 2:22 PM CST | Special Weather Statement | FWD | Fannin | 23 min |
| Feb 27, 2:44 PM CST | Special Weather Statement | FWD | Lamar | 46 min |
| Feb 27, 3:45 PM CST | Special Weather Statement | FWD | Rains | 30 min |
| Feb 27, 4:43 PM CST | Special Weather Statement | FWD | Rains | 17 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.